Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 1, 2018, 6:59 PM EDT for Greene County, Monroe County, Owen County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2018, 6:59 PM EDT (22:59 UTC)
- Expired
- Jun 1, 2018, 7:33 PM EDT
- In force
- 34 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Greene County, IN, Monroe County, IN, Owen County, IN
The radar
The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
057 WUUS53 KIND 012259 SVRIND INC055-105-119-012345- /O.NEW.KIND.SV.W.0036.180601T2259Z-180601T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Indianapolis IN 659 PM EDT FRI JUN 1 2018 The National Weather Service in Indianapolis has issued a * Severe Thunderstorm Warning for... Southwestern Monroe County in south central Indiana... Southeastern Owen County in west central Indiana... Northeastern Greene County in southwestern Indiana... * Until 745 PM EDT. * At 659 PM EDT, a severe thunderstorm was located near Spencer, or 13 miles west of Bloomington, moving southeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Bloomington, Ellettsville, Solsberry, Smithville, Fairfax State Recreation Area, Harrodsburg and Freedom. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3924 8691 3930 8669 3899 8643 3899 8683 TIME...MOT...LOC 2259Z 332DEG 20KT 3921 8677 HAIL...0.75IN WIND...60MPH $$ JAS
2 follow-up statements
343
WWUS53 KIND 012318
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
718 PM EDT FRI JUN 1 2018
INC119-012328-
/O.CAN.KIND.SV.W.0036.000000T0000Z-180601T2345Z/
Owen IN-
718 PM EDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OWEN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3917 8689 3917 8668 3920 8668 3921 8661
3899 8643 3899 8683
TIME...MOT...LOC 2318Z 345DEG 22KT 3909 8674
$$
INC055-105-012345-
/O.CON.KIND.SV.W.0036.000000T0000Z-180601T2345Z/
Monroe IN-Greene IN-
718 PM EDT FRI JUN 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHWESTERN MONROE AND NORTHEASTERN GREENE COUNTIES...
At 718 PM EDT, a severe thunderstorm was located 11 miles northeast
of Bloomfield, or 12 miles southwest of Bloomington, moving south at
25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bloomington, Fairfax State Recreation Area, Harrodsburg, Solsberry
and Smithville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3917 8689 3917 8668 3920 8668 3921 8661
3899 8643 3899 8683
TIME...MOT...LOC 2318Z 345DEG 22KT 3909 8674
HAIL...0.75IN
WIND...60MPH
$$
JAS624
WWUS53 KIND 012333
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
733 PM EDT FRI JUN 1 2018
INC055-105-012343-
/O.CAN.KIND.SV.W.0036.000000T0000Z-180601T2345Z/
Monroe IN-Greene IN-
733 PM EDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE AND
NORTHEASTERN GREENE COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3917 8689 3917 8668 3920 8668 3921 8661
3899 8643 3899 8683
TIME...MOT...LOC 2333Z 332DEG 20KT 3901 8669
$$
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:00 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 1, 5:00 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 500 PM EDT Fri Jun 1 2018 .UPDATE... The Aviation Section has been updated below. && .SYNOPSIS... Issued at 240 PM EDT Fri Jun 1 2018 A diffuse cold front will pass south through the area during the afternoon and evening hours today. Another frontal system is expected to affect the area around Saturday night into Sunday. High pressure is expected over the area for most of next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 240 PM EDT Fri Jun 1 2018 Diffuse frontal boundary currently over the northern and central zones, while an enhanced lake breeze front is dropping south towards the far northwest zones. Isolated to scattered convection developing near both these boundaries. Expecting some increase in convection as the afternoon goes by with continued heating in a moderately unstable environment. Short term model data suggests the diffuse cold front will pass off to the south of the forecast area around 020100Z-020200Z. Will keep some chance PoPs along and ahead of the boundary as it drifts south for the rest of the afternoon and early evening hours. Will cut off the PoPs this evening as the front passes off to the south. The rest of the night should be dry as a more stable air mass advects in from the north. Low level thicknesses generally support the GFS MOS lows tonight, so little if any adjustments planned. && .SHORT TERM /Saturday through Monday/... Issued at 240 PM EDT Fri Jun 1 2018 Dry conditions expected on Saturday as surface high pressure noses into the area from the north. There will probably be increasing high level cloud during the afternoon hours, as well as some diurnal cloud. Model data suggest an upper trough will drop southeast from the northern Plains into the Midwest by Sunday. There is some organized lift that may be associated with this feature, but 850mb flow doesn't look all that impressive. Will put some PoPs in the forecast for Saturday night into Sunday to cover this feature. In the wake of this trough, a northwest flow will gradually advect a more stable air mass into the area. Will go dry for Sunday night and Monday. Progged low level thicknesses suggest the GFS MOS highs for Saturday look a little warm, and the lows Sunday night look a little cool. Will make some adjustments to the guidance at those times. The remaining periods look OK the remaining Remainder of periods look OK for now. && .LONG TERM /Monday Night through Friday/... Issued at 229 PM EDT Fri Jun 1 2018 ECMWF suggests a quick moving short wave aloft drifting SW of the forecast area on Tuesday Night and into Wednesday before NW flow and Ridging builds aloft through Thursday. This should keep dry weather in place across Central Indiana next work week along with cooler air amid NW flow. Forecast builder suggests some pops on Thursday through Friday...but confidence in this is low as the ECMWF suggest ridging aloft and a lack of upper support. Thus some low chance pops will be included on Thursday and Friday per the builder and due the changeability of later model runs. && .AVIATION /Discussion for the 012100z Tafs/... Issued at 500 PM EDT Fri Jun 1 2018 Updated KIND to keep VCTS in until 00z based on satellite and radar loops showing ongoing convection. Previous discussion follows... Mainly VFR Conditions are expected this TAF Period. Radar shows lake breeze enhanced showers/storms NW of the forecast area progressing southeast. Furthermore...over the next few hours forecast soundings show conditions favorable for diurnal convection. Thus have included VCTS mention through the afternoon as scattered showers and isolated storms across the area are expected to develop. Should any TSRA strike a TAF site...brief MVFR or IFR conditions will be possible. After heating is lost this evening...high pressure and subsidence is expected to build across Central Indiana...leading to VFR conditions and only some high passing CI. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....Puma AVIATION...JP/CP
Hazardous weather outlook, Jun 1, 4:22 PM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 422 PM EDT Fri Jun 1 2018 INZ021-028>031-035>049-051>057-060>065-067>072-021000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 422 PM EDT Fri Jun 1 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Widely scattered thunderstorm activity is expected into the early evening hours. Severe storms are not expected at this time. Hazards: Cloud to ground lightning, gusty winds in and near thunderstorms, small hail, and brief heavy rainfall. Timing: Thunderstorms activity possible through 1000 PM EDT. Discussion: A diffuse cold front is expected to drift south through the area during the late afternoon and early evening hours. Widely scattered thunderstorms are possible near the frontal zone. The thunderstorm threat is expected to end later this evening as the front pushes off to the south. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorm activity is possible Saturday night into Sunday. Severe storms are not expected at this time. Discussion: Low pressure and an associated frontal boundary will track across the area late Saturday night into Sunday with showers and embedded thunderstorms. Dry conditions are expected through the early and middle parts of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 1, 5:08 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
508 PM EDT FRI JUN 1 2018
INZ057-065-012200-
Rush IN-Decatur IN-
508 PM EDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSH AND DECATUR
COUNTIES UNTIL 600 PM EDT...
At 508 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, or 14 miles southeast of Shelbyville, moving southeast at
15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Greensburg, Adams, Milford, St. Paul, Milroy, Millhousen, Newpoint,
Letts, Sandusky and Moscow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3915 8554 3935 8564 3935 8563 3948 8563
3953 8548 3927 8530
TIME...MOT...LOC 2108Z 335DEG 14KT 3942 8554
CPSpecial weather statement, Jun 1, 5:34 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
534 PM EDT FRI JUN 1 2018
INZ056-064-065-012215-
Decatur IN-Bartholomew IN-Shelby IN-
534 PM EDT FRI JUN 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY...SOUTHWESTERN
DECATUR AND NORTHEASTERN BARTHOLOMEW COUNTIES UNTIL 615 PM EDT...
At 534 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Shelbyville, moving south at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Columbus, Shelbyville, Hope, Flat Rock, Geneva, Hartsville, Clifford,
Marietta, Burney and Newbern.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3914 8587 3941 8596 3947 8595 3952 8574
3921 8557
TIME...MOT...LOC 2134Z 342DEG 16KT 3942 8583
CPLocal storm report, Jun 1, 6:26 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM TSTM WND DMG 4 W SHELBYVILLE 39.52N 85.85W
06/01/2018 SHELBY IN LAW ENFORCEMENT
TREES AND POWER LINES DOWN. ALSO SOME
STRUCTURAL DAMAGE TO BARN. TIME ESTIMATED.
&&Local storm report, Jun 1, 6:28 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 2 S GREENSBURG 39.31N 85.48W
06/01/2018 DECATUR IN LAW ENFORCEMENT
TREES ACROSS ROAD. TIME ESTIMATED.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:26 PM EDT | Special Weather Statement | IND | Carroll | 34 min |
| May 31, 8:58 PM EDT | Special Weather Statement | IND | Carroll | 47 min |
| Jun 1, 5:08 PM EDT | Special Weather Statement | IND | Decatur | 52 min |
| Jun 1, 5:34 PM EDT | Special Weather Statement | IND | Bartholomew | 41 min |
| Jun 1, 6:10 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Johnson, Shelby | 35 min |
| Jun 1, 6:13 PM EDT | Severe Thunderstorm Warning | IND | Henry | 32 min |
| Jun 1, 6:41 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jennings | 49 min |
| Jun 1, 7:37 PM EDT | Special Weather Statement | IND | Jackson | 38 min |
| Jun 1, 7:46 PM EDT | Areal Flood Advisory | IND | Bartholomew, Shelby | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.